Alert archive / Louisiana / Small Craft Advisories in 2016

Small Craft Advisory 19, NWS New Orleans, LA

February 22, 2016

NWS New Orleans, LA issued this small craft advisory at Feb 22, 2016, 3:48 PM CST. It took effect at Feb 24, 2016, 12:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2016, 3:48 PM CST (21:48 UTC)
In effect from
Feb 24, 2016, 12:00 PM CST
Expired
Feb 25, 2016, 6:00 AM CST
In force
18 hr
Issued by
NWS New Orleans, LA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at Feb 22, 7:34 AM CST, 8 hours 14 minutes earlier.

Area forecast discussion, Feb 22, 7:34 AM CST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
734 AM CST MON FEB 22 2016

...UPDATE...

ADDED THUNDERSTORM WORDING FOR TUESDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 718 AM CST MON FEB 22 2016/

..SOUNDING DISCUSSION...

PRETTY INTERESTING SOUNDING THIS MORNING. THERE'S A SHALLOW
INVERSION NEAR THE SURFACE TO 960 MB (1600 FT) WHICH SHOULD MIX
OUT BEFORE NOON TODAY. ADDITIONALLY THE SOUNDING HAS HIGH RH
VALUES >80% BELOW A SECOND INVERSION NEAR 740 MB (8600 FT). THIS
HAS ALLOWED FOR SLIGHTLY HIGHER THAN NORMAL PW VALUES OF 1.35
INCHES AND FCST CAPE OF ~800 J/KG. THERE IS A DRY LAYER BETWEEN
525 MB (174 KFT) AND 740 MB WHICH MAY SERVE TO DELAY TODAY'S
CONVECTION BUT WITH THE FZL <12 KFT THE POTENTIAL FOR SMALL HAIL
IS THERE WITH ANY TS THAT DO FORM. WINDS ARE GENERALLY OUT OF THE
SOUTHWEST AND SOUTH UNTIL ~500 MB (188 KFT) WHERE THEY ARE
WESTERLY AT 50 KTS. OVERALL WITH THE FCST CAPE AND SLIGHT TROUGH
MOVING INTO THE AREA NOW... EXPECT DECENT CLOUD COVER AND
SCATTERED SHOWERS/TSRA AROUND SE LA FOR LATER THIS AFTERNOON.

DRJ

PREV DISCUSSION... /ISSUED 322 AM CST MON FEB 22 2016/

SHORT TERM...
THE TALE OF TWO FRONTS. THE FIRST IS CLOSE TO VICKSBURG SLOWLY
MOVING SOUTHWARD. THIS FRONT SHOULD STALL JUST NORTH OF THE AREA.
THIS IS WHERE A WEAK JET PULSE WILL MOVE ACROSS THE FRONTAL
INTERFACE TOWARD NOON TODAY AND CAUSE SOME WEAK LIFT KEEPING TS
ACTIVITY GOING THROUGH THE DAY. A FEW TS COULD REACH SOUTHERN
MISSISSIPPI. GOOD COOLING AT 500MB BUT ONLY 400-500J/KG CAPE
VALUES. THIS WILL STILL HAVE THE POSSIBILITY OF PRODUCING SMALL
HAIL FROM ONE OR TWO TS IF THINGS CAN COME TOGETHER JUST RIGHT
TODAY. BUT THE FOCUS WILL MAINLY BE ON THE SECOND FRONT...AND
JUSTIFIABLY SO.

THE FIRST FRONT HAS PRIMED MOST COLUMN VARIABLES NEEDED FOR
STRONG TO SEVERE WX. ALL THAT WILL BE NEEDED IS STRONG DYNAMICS.
THIS WILL BE PROVIDED BY THE SECOND FRONT. AS THE STALLED FRONT
MOVES BACK TO THE NORTH LATE TODAY AND TONIGHT...THE COLUMN WILL
REMAIN UNFLUSHED. THERE COULD EVEN BE SOME HEATING TAKING PLACE
TUESDAY BEFORE THE SECOND FRONT GETS HERE. THE SFC FRONT WILL BE
COUPLED WITH STRONG MID AND UPPER DYNAMIC FORCING HELPING PRODUCE
SINGLE CELLULAR ACTIVITY AHEAD OF THE FRONT AS WELL AS ALONG IT.
THE FRONT WILL TRAVERSE THE AREA IN ROUGHLY 5 TO 6 HOURS.
STARTING AT BATON ROUGE AT AROUND 7PM...THE FRONT SHOULD BE AT
GULFPORT AROUND MIDNIGHT AND EXIT THE AREA JUST BEFORE 1AM WED
MORNING. THERE LOOKS TO BE AN ENVIRONMENT VERY CONDUCIVE FOR
SINGLE CELLED STRUCTURE AHEAD OF THE FRONT AND ALONG THE FRONT AS
IT BEGINS TO DEEPEN AND FRONTOGENISIS RAPIDLY TAKES PLACE AS IT
MOVES THROUGH THE AREA. THE SFC LOW WILL BE RELATIVELY CLOSE TO
THE AREA CAUSING SFC DYNAMICS TO BE INTENSE. SRH 0-3KM NUMBERS
BETWEEN 400-500M2/S2 ARE IMPRESSIVE WITH THIS SYSTEM AND INSTEAD
OF JUST SPEED SHEAR...THE DIRECTIONAL SHEAR WILL BE ENHANCED. THIS
WILL CAUSE ALMOST EVERY TS CELL TO ROTATE WITH A MUCH EASIER
ABILITY TO PRODUCE TORNADIC ACTIVITY. 500MB TEMPS COOL
SIGNIFICANTLY AS THE LOW DEEPENS AND THE ASSOCIATED SHORT WAVE
TIGHTENS THE LONG WAVE TROUGH. THE RAPIDLY FALLING UPPER LEVEL
TEMPS WILL GIVE WAY TO THE POSSIBILITY OF LARGE HAIL AS WELL. THE
ACTIVITY AHEAD OF AND ALONG THE FRONT WILL HAVE THE POSSIBILITY OF
PRODUCING EVERY MODE OF SEVERE WX. AS THE FRONT APPROACHES...WE
SHOULD SEE SINGLE CELL TS ACTIVITY START TO BECOME MORE ORGANIZED
AS IT TAKES ON LINEARITY ALONG THE FRONT. THIS IS WHERE SEVERITY
MAY FIT THE DEFINITION OF WIDESPREAD. THE FRONT MOVES THROUGH AT
AROUND 40MPH. SIMPLE MOMENTUM TRANSFER ALONE WOULD PRODUCE WINDS
IN THE AREA OF 25-30KTS. THIS MEANS ANY TS ALONG THE FRONT THAT IS
ABLE TO PRODUCE 20-30KT WINDS ITSELF COUPLED WITH THE DOWNWARD
TRANSPORT OF ENVIRONMENTAL WINDS WILL BE CAPABLE OF PRODUCING
SEVERE WIND SPEEDS EASILY IN THE RANGE OF 50-60KT WITH SOME
CAPABLE OF PRODUCING MUCH HIGHER.

LONG TERM...
THE NEXT COLD FRONT TO AFFECT THE AREA LOOKS TO BE AROUND THE
START OF NEXT WEEK.

MARINE...SIGNIFICANT ISSUES WILL IMPACT ALL MARINE ZONES
BEGINNING TUE WITH THE GREATEST IMPACTS TUE NIGHT AND WED.

WARM FRONT IS ALREADY DRAPED NORTH ACROSS THE LOWER MS VALLEY NORTH
OF THE CWA WITH BERMUDA RIDGE EAST OF THE REGION ALLOWING WEAK
ONSHORE FLOW. THE WARM FRONT IS NOT EXPECTED TO MOVE MUCH OVER THE
NEXT 24 HRS WITH ONSHORE FLOW CONTINUING BUT BY TUE MORNING
CONDITIONS WILL BEGIN TO DETERIORATE RAPIDLY.

TUE MORNING CYCLOGENESIS WILL BEGIN ALONG THE STALLED FRONT OVER THE
CNTRL TX COAST AND BY MIDDAY TUE A FULL FLEDGED DEEPENING SFC LOW
WILL TAKE SHAPE JUST WEST OF THE SABINE RIVER. ONSHORE FLOW WILL
INCREASE WITH SCY CONDITIONS EXPECTED BY MIDDAY OVER THE OPEN
WATERS(ESPECIALLY THE WATERS WEST OF THE MS DELTA). THE SFC LOW WILL
CONTINUE TO DEEPEN AS IT MOVES INTO AND THROUGH NRN LA WITH MSLP
POSSIBLY SUB 990. AS PREVIOUS FCSTR MENTIONED THIS WILL GREATLY
TIGHTEN THE PRESSURE GRADIENT WITH HIGH END SCY CRITERIA OR GALE
CONDITIONS EXPECTED SHORTLY AFTER 00Z. A STRONG COLD FRONT WILL
QUICKLY SWING THROUGH DURING THE EVNG HRS AND THE CAA BEHIND THE
FRONT WILL FURTHER INCREASE THE WIND WITH SUSTAINED WINDS POSSIBLY
30-35 KTS AND OCCASIONAL GUSTS NEAR 50 KTS OVER THE OPEN WATERS.
SEAS WILL BUILD QUICKLY TUE AND TUE EVNG POSSIBLY AROUND 10-11 FT AS
THERE WILL BE A RATHER GOOD FETCH BUT SEAS SHOULD BEGIN TO RELAX A
TAD OVERNIGHT TUE AS WINDS START TO COME MORE OUT OF THE NW AFTER
FRONTAL PASSAGE.

WILL GO WITH A SCY FOR THE OPEN WATERS ALONG AND WEST OF THE MS
DELTA BEGINNING AT 15Z TUE. HIGHLY EXPECT THE SCY TO BE EXPANDED TO
COVER THE REST OF THE WATERS IF NOT A GALE WATCH/WARNING BEING
ISSUED FOR PORTIONS OF THE COASTAL WATERS.

WINDS WILL RELAX THROUGHOUT THE DAY WED AND WED NIGHT BUT FLAGS WILL
LIKELY STILL BE NEEDED FOR PORTIONS OF THE COASTAL WATERS THROUGH
WED NIGHT. /CAB/

AVIATION...PERSISTENT MVFR TO IFR CONDITIONS EXPECTED THROUGH MUCH
OF THE FCST. THROUGH MUCH OF THE MORNING LOW CIGS AND REDUCED VSBYS
DUE TO -RA AND BR WILL PLAGUE JUST ABOUT ALL TERMINALS. CONDITIONS
MAY IMPROVE SLIGHTLY LATE THIS MORNING BUT LOW CIGS COULD BE AN
ISSUE THROUGH THE ENTIRE FCST. CONDITIONS ARE NOT EXPECTED TO
IMPROVE MUCH AND IN FACT IMPACTS COULD BE GREATER ON TUE AS THERE IS
A VERY GOOD CHANCE ALL TERMINALS WILL BE IMPACTED BY SEVERE WEATHER.
THERE COULD ALSO BE LLWS ISSUES TUE AS WINDS WILL GREATLY INCREASE A
COUPLE HUNDRED FT OFF THE DECK. /CAB/

DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RIVER FLOODING CONTINUES ON THE PEARL RIVER.
             MONTIORING SEVERE WEATHER TUESDAY
             MONTIORING MARINE CONDITIONS TUESDAY THROUGH
                 WEDNESDAY NIGHT

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  55  72  46 /  90  40  90  80
BTR  70  57  73  48 /  90  40  90  80
ASD  70  56  73  50 /  90  50  90  80
MSY  72  59  75  51 /  90  40  90  60
GPT  69  57  71  52 /  90  60  90  80
PQL  70  57  72  54 /  90  70  90  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 9 AM TO 6 PM CST TUESDAY FOR GMZ550-
     552-555-570-572-575.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 9 AM TO 6 PM CST TUESDAY FOR GMZ552-
     555-570-572-575.

&&
Hazardous weather outlook, Feb 22, 3:21 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
321 PM CST MON FEB 22 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-230930-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
321 PM CST MON FEB 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF LIGHT TO MODERATE FOG POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A VERY POTENT SYSTEM WILL PUSH THROUGH THE REGION LATE TUESDAY.
THE ENTIRE REGION IS WITHIN AN ENHANCED AREA FOR SEVERE STORMS.
THERE IS A MODERATE OR SLIGHTLY HIGHER RISK FOR SEVERE WEATHER
EAST OF INTERSTATE 55 AND NORTH OF INTERSTATE 12. THE INGREDIENTS
WILL BE IN PLACE FOR ALL MODES OF SEVERE WEATHER INCLUDING
TORNADOES AND A FEW MAYBE BE STRONG. DAMAGING WIND GUSTS OF UP TO
80 MPH ARE POSSIBLE AS WELL. THE MAIN TIMING FOR SEVERE STORMS
APPEARS TO BE DURING THE AFTERNOON AND EVENING HOURS.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA FROM
MID MORNING TUESDAY THROUGH TUESDAY NIGHT.

SMALL CRAFT ADVISORY AND GALE WARNING PRODUCTS HAVE BEEN ISSUED
FOR THE TUESDAY THROUGH WEDNESDAY NIGHT PERIODS. PLEASE SEE THOSE
PRODUCTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TUESDAY AND TUESDAY
NIGHT IN SUPPORT OF SEVERE WEATHER OPERATIONS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:03 AM CSTSmall Craft AdvisoryLIX39 hr
Feb 22, 3:48 PM CSTGale WarningLIX50 hr
Feb 22, 4:20 PM CSTWind AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more38 hr

Nearby

Small Craft Advisories in Louisiana, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.